Editor’s note: 8 News Now’s television special “What Every Family Needs To Know About Fentanyl” will air on Saturday, April 29, at 8 p.m. with a live question and answers segment directly after on its Facebook page at 9 p.m.
LAS VEGAS (KLAS) – With fentanyl deaths rising, Nevada recovery specialists are urging more people to carry helpful tools such as Narcan and Naloxone.
Dr. Andria Peterson and pharmacist with Empowered at Roseman University College of Medicine joined 8newsnow.com’s Kirsten Joyce to talk about the growing number of overdoses.
Naloxone and Narcan reverse an overdose from opioids, including heroin, fentanyl, and prescription opioid medications but what happens to the body when they are used?
“It’s an opioid reversal agent, so this is something that is not going to work for any other type of an overdose,” Dr. Peterson shared with 8 News Now. “It really just kicks that opioid off the receptor in the body that’s giving in its effect.”
Fortunately, Naloxone and Narcan are available intranasally, and intramuscularly. The intranasal formulation is scheduled to be offered over the counter as well.
Dr. Peterson also listed important tips for families to take note of, which include realizing that any substance can be laced with fentanyl and preparing ahead of time, by making sure homes have opioid reversal tools readily available.
Dr. Peterson added that showing compassion and support to those struggling with addiction is also key.
For more information on treatment options and to find opioid reversal tools nearby The Nevada State Opioid Response website can be a useful place for help.
8 News Now’s television special “What Every Family Needs To Know About Fentanyl” will air on Saturday, April 29, at 8 p.m. with a live question and answers segment directly after on its Facebook page at 9 p.m.